The appearance of jaundice in patients with acute leukemia treated with mercaptopurine has been described in several reports and attributed to a toxic effect of the therapeutic agent on the liver.1-6 A number of possible causes of jaundice unrelated to therapy exist in the leukemia patient, and it is difficult to be certain whether all reported instances are indeed produced by the drug. Nevertheless, it is generally accepted that mercaptopurine is potentially hepatotoxic. Recently, we have observed jaundice develop in two nonleukemic patients during therapy with mercaptopurine. Because of increasing current interest in the use of purine analogues for treatment of a variety of diseases, we are reporting our observations in order to direct attention to this important therapeutic complication.
—A 45-year-old man was admitted to Parkland Memorial Hospital on Dec 14, 1966, for evaluation of jaundice. He had been well until July 1964 when